Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Columbia, SC

June 15, 2018Bamberg County, Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 15, 2018, 5:37 PM EDT for Bamberg County, Barnwell County, South Carolina. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2018, 5:37 PM EDT (21:37 UTC)
Expired
Jun 15, 2018, 6:30 PM EDT
In force
53 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bamberg County, SC, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 65 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:10 PM EDTTSTM WND DMGBlackville, SCDISPATCH REPORTED TREES DOWN ON DEXTER STREET. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WUUS52 KCAE 152137
SVRCAE
SCC009-011-152230-
/O.NEW.KCAE.SV.W.0057.180615T2137Z-180615T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
537 PM EDT FRI JUN 15 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Barnwell County in central South Carolina...
  Bamberg County in central South Carolina...

* Until 630 PM EDT.

* At 537 PM EDT, a severe thunderstorm was located over Blackville,
  or near Denmark, moving south at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Barnwell, Bamberg, Denmark, Blackville, Hilda, Snelling, Olar,
  Kline, Elko and Govan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3313 8146 3338 8144 3342 8119 3341 8119
      3341 8116 3338 8111 3315 8086 3314 8087
      3311 8118 3312 8119 3312 8124 3311 8129
      3311 8136
TIME...MOT...LOC 2137Z 340DEG 20KT 3336 8123 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa
3 follow-up statements
575 
WWUS52 KCAE 152154
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
554 PM EDT FRI JUN 15 2018

SCC009-011-152230-
/O.CON.KCAE.SV.W.0057.000000T0000Z-180615T2230Z/
Barnwell SC-Bamberg SC-
554 PM EDT FRI JUN 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN BARNWELL AND BAMBERG COUNTIES...

At 554 PM EDT, a severe thunderstorm was located near Denmark, moving
south at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Barnwell, Bamberg, Denmark, Blackville, Hilda, Snelling, Olar, Kline
and Govan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to 
local flooding. Do not drive your vehicle through flooded roadways 
or walk through high water.

&&

LAT...LON 3330 8145 3338 8126 3341 8116 3338 8111
      3315 8086 3314 8087 3311 8118 3312 8119
      3312 8124 3311 8129 3311 8136 3313 8146
TIME...MOT...LOC 2154Z 340DEG 20KT 3327 8119 

HAIL...0.88IN
WIND...60MPH
 
$$

fwa
644 
WWUS52 KCAE 152212
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
612 PM EDT FRI JUN 15 2018

SCC009-011-152230-
/O.CON.KCAE.SV.W.0057.000000T0000Z-180615T2230Z/
Barnwell SC-Bamberg SC-
612 PM EDT FRI JUN 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN BARNWELL AND WEST CENTRAL BAMBERG COUNTIES...

At 611 PM EDT, a severe thunderstorm was located near Ulmer, or 9
miles south of Denmark, moving south at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Barnwell, Hilda, Snelling, Olar, Kline and Govan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm produced wind damage to trees near Blackville. 

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3327 8145 3325 8137 3329 8131 3334 8120
      3328 8112 3321 8115 3311 8118 3312 8119
      3312 8124 3311 8129 3311 8136 3313 8146
TIME...MOT...LOC 2211Z 340DEG 20KT 3318 8115 

HAIL...0.88IN
WIND...60MPH
 
$$
021 
WWUS52 KCAE 152221
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
621 PM EDT FRI JUN 15 2018

SCC009-011-152230-
/O.EXP.KCAE.SV.W.0057.000000T0000Z-180615T2230Z/
Barnwell SC-Bamberg SC-
621 PM EDT FRI JUN 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARNWELL AND WEST
CENTRAL BAMBERG COUNTIES WILL EXPIRE AT 630 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3327 8145 3325 8137 3329 8131 3334 8120
      3328 8112 3321 8115 3311 8118 3312 8119
      3312 8124 3311 8129 3311 8136 3313 8146
TIME...MOT...LOC 2220Z 340DEG 20KT 3314 8113 

$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:52 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 15, 4:52 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
452 PM EDT Fri Jun 15 2018

.SYNOPSIS...
Weak frontal boundary over the Midlands and Pee Dee will slowly
move southward today and stall near the CSRA Saturday. High
pressure and a building upper level ridge will control the
region for Sunday into late next week. This scenario will keep
chances of mainly afternoon and evening thunderstorms in the
forecast with rising temperatures through late next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A frontal boundary/dewpoint gradient is situated across the
Midlands this afternoon. A warm moist airmass along and south of
the front has allowed for convective development. Dry air aloft
will inhibit widespread, deep convection although convergence
along the advancing frontal boundary and sea-breeze is
triggering pulse-type thunderstorms. Most of the activity is
currently focused from Aiken County eastward through Orangeburg
County, and into Calhoun County. Instability is moderate to
strong, and any stronger storms that develop will pose a threat
of severe weather. DCAPE values up to 1300 J/KG and wetbulb zero
heights between 10 and 11 kft suggest that both damaging
downburst winds and large hail are threats. Expect the highest
coverage and strongest thunderstorms to develop in eastern SC
where the upper levels aren't as dry.

Latest HRRR suggests activity could persist through the late
evening and overnight hours, but will die off by early morning.

High temperatures this afternoon will be in the mid 90s with
overnight lows in the low to mid 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Upper level ridge over the MS River Valley will slowly build east
Saturday as the upper trough off the east coast moves out to sea.
The remains of a surface front will be near the CSRA on Saturday
and continue acting as a focusing mechanism for diurnal convection.
Instability will continue in the moderate to strong range with DCAPE
again around 1000 J/KG and pwat values of 1.7 inches. Still expect
afternoon and evening thunderstorms...with a better chance across
the southern Midlands and CSRA. Strong winds and locally heavy
rainfall be will the main threats. Hail potential will be lower
Saturday as wet bulb zero heights will be higher.

Saturday night through Sunday will see the upper level ridge build
over the area with the ridge axis centered over the forecast area
Sunday night. At the surface high pressure will move north of the
area Saturday night and be located offshore of the Carolinas Sunday
and Sunday night. With the remains of the front south of the area
and high pressure pushing slightly drier air into the region Sunday
and Sunday night...thunderstorm chances will be lower with slight
chance over the northern Midlands and chance farther south.

Temperatures will be in the low to mid 90s for afternoon highs with
low to mid 70s for overnight lows.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Upper level ridge over the region Monday and Tuesday will be
suppressed south and west Wednesday through Friday as an upper
trough crosses the northeastern states. Surface high pressure
over the western Atlantic will ridge into the southeastern
states with a lee side trough over the Carolinas. Main concern
for the first half of next week will be hot temperatures with
highs in the mid to upper 90s and lows in the low to mid 70s.
Should see heat indices between 100F and 110F. Scattered
diurnal thunderstorms expected Monday through Wednesday.

Several weak short waves moving through area on the east side of the
upper ridge Thursday and Friday will increase the chance for showers
and thunderstorms for the end of next week...as a frontal boundary
drops south into the Mid Atlantic region. May see slight
cooling by Friday but temperatures will remain above normal
through the long term.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions expected outside of scattered diurnal convection.

A weak front will remain over the area this afternoon,
triggering thunderstorms, mainly to the south. Widespread
thunderstorms are unlikely given the upper level dry air. This
will keep confidence low that thunderstorms will impact the TAF
sites. OGB is the most likely to experience activity, but
currently convection is moving south of the site. However,
strong outflow winds are possible at all sites from nearby
convection. Thunderstorms will continue to develop through the
evening but diminish after 03Z. Otherwise, winds will be light
and variable through much of the period.

Tonight, a 20 kt LLJ will inhibit widespread fog although we
cannot rule out a brief period of visibility restriction at fog
prone OGB and AGS. Model trends have shown good agreement in
predominantly VFR conditions.

Saturday through 18Z, light easterly winds will pick up around
15Z with a scattered cumulus deck developing late morning.

EXTENDED AVIATION OUTLOOK...There may be restrictions in
stratus and fog during the early morning hours and also in
mainly afternoon and evening thunderstorms through Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 15, 5:07 AM EDT, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
507 AM EDT Fri Jun 15 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
507 AM EDT Fri Jun 15 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop this afternoon and evening
across the Midlands and Central Savannah River Area. A few strong
storms are possible across the eastern Midlands and southern Central
Savannah River Area with the the main concerns being strong outflow
winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible each day mainly during the afternoon
and evening hours. A few storms could contain strong wind and
locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 15, 5:14 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Columbia SC
514 PM EDT FRI JUN 15 2018

SCZ035-036-041-152145-
Orangeburg SC-Barnwell SC-Bamberg SC-
514 PM EDT FRI JUN 15 2018

...Strong Thunderstorms Will Impact Portions of west central
Orangeburg...northeastern Barnwell and northwestern Bamberg Counties
Until 545 PM EDT....

At 513 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 11 miles north of Blackville, or 16 miles
northwest of Denmark, moving southeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Blackville, Springfield, Neeses, Norway and Livingston.

LAT...LON 3350 8136 3363 8121 3346 8100 3330 8126
TIME...MOT...LOC 2113Z 323DEG 10KT 3353 8127

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:01 PM EDTSevere Thunderstorm WarningCAESumter44 min
Jun 14, 9:15 PM EDTSevere Thunderstorm WarningCAERichland31 min
Jun 15, 5:14 PM EDTSpecial Weather StatementCAEBamberg31 min
Jun 15, 6:34 PM EDTSpecial Weather StatementCAEBarnwell26 min
Jun 15, 7:05 PM EDTSevere Thunderstorm WarningCAEBarnwell40 min
Jun 15, 7:10 PM EDTSpecial Weather StatementCAEAiken50 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.